Alabama, 2008

Damaging Winds in Alabama, June 16, 2008

June 16, 2008 · NWS HUN · 3 events in 1 county or zone

A broken line of strong to severe thunderstorms dropped southeast into northwest Alabama during the late evening hours of the 16th. One of the storms became severe producing sporadic wind damage in western Colbert County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A broken line of strong to severe thunderstorms dropped southeast into northwest Alabama during the late evening hours of the 16th. One of the storms became severe producing sporadic wind damage in western Colbert County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 16, 7:15 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 16, 7:15 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
815 PM CDT MON JUN 16 2008

.DISCUSSION...
AT 01Z...WEAK SFC FRONT DRAPED FROM NORTHERN MID TN THROUGH THE
MEMPHIS AREA. FRONT HAS MADE SLOW SOUTHWARD PROGRESS OVER THE
LAST SEVERAL HOURS...AND TEMPS SOUTH OF THE FRONT ARE STILL
RUNNING INTHE L/M 80S IN MOST AREA. A NARROW WEDGE OF INSTABILITY
WITH LIFTED INDICES OF -4 TO -6C AND CAPES 2 KJ/KG WAS POSITIONED
ALONG THE FRONT THIS EVENING...AND THIS HAS ALLOWED FOR ISOLD
CONVECTIVE DEVELOPMENT FROM JUST SOUTHEAST OF NASHVILLE SOUTHWEST
TO NEAR HOLLY SPRINGS MS.

SHORT RANGE MODELS INCONCLUSIVE ON THE EVOLUTION OF THIS
CONVECTION...BUT HARD TO IGNORE GIVEN THE FACT ITS LESS THAN 50
MILES OUTSIDE OF THE CWA. CURRENT FCST HAS 20 POPS GOING AND THIS
SEEMS REASONABLE GIVEN CURRENT COVERAGE/TRENDS. BOTH KNQA/KBMX
SOUNDSING SHOW VERY STEEP LOW LEVEL LAPSE RATES INDICATING
POTENTIAL FOR GUSTY WINDS WITH STRONGER CELLS. HOWEVER...WITH
DIURNAL BLYR COOLING OVER THE NEXT COUPLE OF HOURSE EXPECT THIS
THREAT TO DIMINISH SOMEWHAT EVEN IF STORMS WORK THEIR WAY SOUTH
WITH TIME. FCST MINS IN THE MID/UPPER 60S SEEM IN LINE BASED ON
00Z RUC AND NO SIGNIFICANT ADJUSTMENTS PLANNED THERE.
&&

.PREV DISCUSSION... /ISSUED 635 PM CDT MON JUN 16 2008/
AVIATION... EXPECT VFR CONDITIONS TO BE THE PREVAILING CONDITION
THROUGH THE PERIOD AT BOTH HSV AND MSL. A WEAK FRONT EXTENDING
FROM NE TN THROUGH THE MEMPHIS AREA WILL SAG SLOWLY SOUTH. AN
ISOLD SHRA/TSRA MAY AFFECT THE REGION IN THE 03-09Z TIME FRAME IN
ASSOCIATION WITH THIS FEATURE...BUT PROBABILITY IS VERY LOW ATTM.
KMSL VSBYS DROPPED TO IFR EARLIER THIS MRNG UNDER CLEAR
SKIES/LIGHT WINDS. A LIGHT NRLY GRADIENT MAY PREVENT SIGNIFICANT
FOG OVERNIGHT. HOWEVER...HAVE INCLUDED TEMPO MVFR AFT 08Z.

DISCUSSION...
MODELS ARE IN GOOD AGREEMENT ON THE FORECAST TONIGHT. THE MAIN
DIFFERENCES BETWEEN THEM ARE IN THE TIMING OF THE FROPA AND THE
ASSOCIATED PCPN THAT THE COLD FRONT LOOKS TO BRING TO THE REGION.
THE NAM IS THE DRIEST OF THE MODELS AND THE ECMWF AND SHORT RANGE
ENSEMBLES ARE THE WETTEST OF THE OPTIONS AT HAND. WITH THIS
SAID...HAVE DECIDED TO GO WITH A BLEND OF THE NAM/GFS FOR THE PCPN
OUTPUT/TIMING WITH THIS LATE SEASON FROPA. EVEN WITH CONVECTION
FIRING ALONG THE FRONT ATTM WHICH WILL FILL IN AS THE AFTERNOON
PROGRESSES...ACTIVITY IS NOT THOUGHT TO BE WIDESPREAD TONIGHT
ACROSS OUR CWA LATE TONIGHT INTO TOMORROW MORNING.

NAM/GFS SUGGEST THE COLD FRONT WILL HAVE PASSED THROUGH THE AREA
SOMETIME BETWEEN 6Z AND 12Z TUESDAY MORNING...AND THIS IS MOSTLY
BELIEVABLE. CONSIDERING THAT IT HAS TAKEN MOST OF THE DAY TODAY FOR
THE FRONT TO TRAVERSE THE STATE OF MISSOURI...WILL TWEAK THIS TIMING
AND SAY THAT THE FRONT WILL BE SOUTH OF OUR CWA TOMORROW BETWEEN 15Z
AND 18Z. CURRENT THINKING IS THAT THIS IS MUCH MORE PLAUSIBLE GIVEN
THE CURRENT MOTION OF THE SYSTEM.

WEDNESDAY AND THURSDAY ARE MUCH MORE UNEVENTFUL PCPN-WISE AS NW FLOW
ALOFT PREVAILS...AND BELOW NORMAL TEMPERATURES MAKE A RETURN TO THE
TENNESSEE VALLEY FOR A COUPLE OF DAYS. AS THE HIGH PRESSURE SPINS
OUT WEST...NW FLOW ALOFT IS EXPECTED TO ALLOW THE AREA TO EXPERIENCE
LOW 80S FOR HIGHS ON WEDNESDAY...AND A DEGREE OR TWO HIGHER FOR
THURSDAY.

FRIDAY MORNING AND AFTERNOON INTRODUCE A SLIGHT CHANCE FOR
THUNDERSTORMS ACROSS THE AREA...AND THIS WILL CONTINUE INTO
SATURDAY BEFORE TAPERING OFF DURING THE EVENING HOURS SATURDAY
NIGHT. NW FLOW RETURNS TO THE TENNESSEE VALLEY SUNDAY BEFORE RAIN
AND STORM CHANCES RETURN ON MONDAY. MODELS CONSENSUS IS NOT GREAT
DURING THIS TIMEFRAME...SO HAVE LEFT THE MAJORITY OF THE EXTENDED
AS-IS UNTIL LATER RUNS COME INTO BETTER AGREEMENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    67  85  60  82 /  20  10  10  10
SHOALS        67  85  60  83 /  20  10  10  10
CULLMAN       68  83  60  80 /  20  20  10  10
FAYETTEVILLE  64  82  59  80 /  20  10  10  10
ALBERTVILLE   68  84  61  82 /  20  20  10  10
FORT PAYNE    66  85  57  83 /  20  20  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

15/CBD
Hazardous weather outlook, Jun 16, 8:05 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
905 PM CDT MON JUN 16 2008

ALZ001>010-016-TNZ076-096-097-171100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
905 PM CDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT ALONG AND AHEAD OF A
COLD FRONT APPROACHING FROM THE NORTH. A FEW STRONG STORMS ARE
POSSIBLE WITH THE PRIMARY THREATS BEING SMALL HAIL AND BRIEF GUSTY
WINDS TO AROUND 45 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED THUNDERSTORMS COULD LINGER EARLY TUESDAY MORNING ALONG
THE FRONT...MAINLY SOUTH OF THE TENNESSEE RIVER.

THUNDERSTORMS ARE POSSIBLE ON FRIDAY THROUGH SATURDAY AS UPPER
LEVEL DISTURBANCES INTERACT WITH A RETURN OF DEEPER AVAILABLE
MOISTURE.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

CBD

In the hours before

Special weather statement, Jun 16, 8:35 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
935 PM CDT MON JUN 16 2008

ALZ001-002-170330-
COLBERT-LAUDERDALE-
935 PM CDT MON JUN 16 2008

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 1030 PM CDT...

AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF COLLINWOOD TENNESSEE...OR
ABOUT 15 MILES NORTHWEST OF UNDERWOOD-PETERSVILLE ALABAMA...MOVING
SOUTHEAST AT 30 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WRIGHT.
  THREET.
  CLOVERDALE.
  ZIP CITY.
  UNDERWOOD-PETERSVILLE.
  ST. FLORIAN.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 16, 9:17 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1017 PM CDT MON JUN 16 2008

ALZ005-170400-
LIMESTONE-
1017 PM CDT MON JUN 16 2008

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 1100 PM
CDT...

AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTHEAST OF LEXINGTON...MOVING
SOUTHEAST AT 30 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GOOD SPRINGS.
  MT ROZELL.
  LEGGTOWN.
  CARTWRIGHT.
  HOLLAND GIN.
  ATHENS.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 16, 9:27 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1027 PM CDT MON JUN 16 2008

ALZ001-002-170430-
COLBERT-LAUDERDALE-
1027 PM CDT MON JUN 16 2008

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 1130 PM CDT...

AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTH OF IUKA...MOVING EAST AT 25 MPH.
A SECOND STRONG THUNDERSTORM WAS LOCATED NEAR ZIP CITY...AND WAS
MOVING SOUTHEAST AROUND 30 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  RIVERTON.
  MARGERUM.
  WRIGHT.
  MT HESTER.
  CHEROKEE.
  THREET.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The Columbus AFB radar (KGWX), 108 km away, was scanning. The volume nearest the first event began at 03:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
June 16, 9:40 PM CST
Where
Colbert County, 2.37 mi ESE of Pickwick Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.840, -88.060

Thunderstorm winds blew down trees across Riverton Rose Trail at Buchanan Peninsula Road.

Thunderstorm Wind, Colbert

When
June 16, 9:52 PM CST
Where
Colbert County, 1.38 mi N of Cherokee
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.770, -87.970

Thunderstorm winds blew down power lines and trees down along 7th Street in Cherokee.

Thunderstorm Wind, Colbert

When
June 16, 10:02 PM CST
Where
Colbert County, 3.85 mi NNW of Crooked Oak
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.630, -87.830

The public reported a few trees down due to thunderstorm winds along Wagon Mountain Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94493, 94494, 94495.